Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 156, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2008, 6:08 PM CDT for Trego County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 6:08 PM CDT (23:08 UTC)
- Expired
- May 29, 2008, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:35 PM CDT | HAIL 0.88 | 6 N Collyer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 292308
SVRDDC
KSC195-300000-
/O.NEW.KDDC.SV.W.0156.080529T2308Z-080530T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 700 PM CDT
* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED 16 MILES WEST OF COLLYER...OR 9 MILES WEST
OF QUINTER...MOVING EAST AT 49 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLYER...
VODA...
WAKEENEY...
RURAL RESIDENCES OF NORTHWESTERN TREGO COUNTY.
DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 3893 9975 3897 10016 3912 10016 3914 10014
3914 9975 3913 9973
TIME...MOT...LOC 2308Z 258DEG 42KT 3910 10034
$$
UMSCHEID2 follow-up statements
000
WWUS53 KDDC 292327
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT THU MAY 29 2008
KSC195-300000-
/O.CON.KDDC.SV.W.0156.000000T0000Z-080530T0000Z/
TREGO KS-
627 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN TREGO COUNTY...
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EXTREME
SOUTHWESTERN GRAHAM COUNTY...OR 6 MILES NORTH OF COLLYER...MOVING
EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHWESTERN TREGO COUNTY.
THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL KANSAS.
LAT...LON 3912 9975 3908 9990 3906 10016 3912 10016
3914 10014 3914 9975
TIME...MOT...LOC 2327Z 258DEG 42KT 3914 10006
$$
UMSCHEID000
WWUS53 KDDC 292354
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT THU MAY 29 2008
KSC195-300004-
/O.EXP.KDDC.SV.W.0156.000000T0000Z-080530T0000Z/
TREGO KS-
654 PM CDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY
EXPIRES AT 700 PM CDT...
THE STORM HAS EXITED THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL KANSAS.
LAT...LON 3912 9975 3908 9990 3906 10016 3912 10016
3914 10014 3914 9975
TIME...MOT...LOC 2354Z 256DEG 39KT 3921 9973
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 29, 1:47 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 147 PM CDT THU MAY 29 2008 .DISCUSSION... DAYS 1-2... TODAYS FORECAST CHALLENGE IS HOW LONG AND WHERE WILL SEVERE CHANCES BE THIS EVENING AND WHEN ADVISORY WINDS WILL SETTLE DOWN. THE LATEST SURFACE ANALYSIS FROM 18Z SHOWED A SURFACE TROUGH FROM THE NORTHWEST TIP OF NEBRASKA SOUTH THROUGH EASTERN COLORADO DOWN TO EASTERN NEW MEXICO. A DRYLINE WAS FORMING AND RAN FROM NEAR LIC CO TO EAST OF LVS NM AND FARTHER SSW. EXPECT THE TROUGH AND DRY LINE TO PHASE TOGETHER AS IT EDGES EAST INTO WESTERN KANSAS. A VERY WARM AND DEEP AIRMASS IS IN PLACE WITH STRONG SOUTH WINDS ABLE TO PROVIDE CONVERGENCE ALONG THE DRYLINE. THERE IS A CHANCE FOR AFTERNOON DEVELOPMENT ALONG THE DRYLINE IN NEW MEXICO...WHICH COULD ADVANCE OR DEVELOP NORTH-NORTHEAST ALONG THE DRYLINE INTO MY SOUTHWEST-MOST COUNTIES. MY NORTHWEST AND NORTH COUNTIES APPEAR TO HAVE HIGHEST CAPE VALUES BETWEEN 21 AND 00Z...WITH A RAPID DECREASE BY 03Z. FORECAST SOUNDINGS SHOW MOST OF THE MOISTURE CONVERGENCE WILL BE NORTHWEST OF A LINE FROM HAYS TO SYRACUSE...SO 40 POPS FOR POSSIBLE SEVERE WILL EXIST IN THOSE AREAS THROUGH 03Z...WITH 20 POPS TO THE SOUTH OF THAT AREA. WILL SPREAD THE 20 POPS FARTHER SOUTH AND EAST AFTER 03Z AS THE TROUGH/DRYLINE GETS PUSHED EAST AND CONVECTION PROVIDES A FEW MORE BOUNDARIES FOR CONVERGENCE. DO NOT THINK FLOODING WILL BE A CONCERN...AS MOST STORMS WILL BE HIGH BASED AND WITHOUT SIGNIFICANT QPF. THE TIGHT PRESSURE GRADIENT HAS RAISED WIND SPEEDS OVER MUCH OF MY CWA THIS AFTERNOON. A WIND ADVISORY WILL REMAIN POSTED THROUGH 02Z OR 8 PM CDT. AFTER THAT...STILL EXPECT BREEZY TO WINDY CONDITIONS UNTIL AFTER MIDNIGHT...WHEN A SLIGHT DECREASE IN THE GRADIENT WILL DROP WINDS TO 10 TO 20 MPH RANGE IN MOST LOCALES WITH WINDS SHIFTING WEST TO NORTHWEST IN OUR NORTHWEST ZONES AS A TROUGH DROPS INTO NORTHWEST KANSAS. TEMPERATURES WILL REMAIN NEARLY THE SAME AS THE PREVIOUS FORECAST HAD. LOW TO MID 60S BOTH TONIGHT AND FRIDAY NIGHT. HIGH TEMPS FRIDAY UNDER MOSTLY SUNNY SKIES WILL SOAR TO THE UPPER 80S IN THE NORTHWEST TO THE MID 90S IN OUR SOUTHEAST SECTIONS. HIGHS FOR SATURDAY SHOULD BE AFFECTED BY A MILD COLD FRONTAL PASSAGE WITH HIGHS FROM 83 AT HAYS TO 89F AT LBL. DAYS 3-7... THE LARGE SCALE PATTERN WILL BE CHARACTERIZED BY FAIRLY HIGH ZONAL INDEX ACROSS MUCH OF THE CONUS...WITH MEAN UPPER RIDGE CENTERED AROUND TEXAS THROUGH THE EARLY-MID PART OF NEXT WEEK. MEAN UPPER LEVEL JET STREAM AND STORM TRACK IS EXPECTED TO BE WEST TO EAST FROM THE INTERMOUNTAIN WEST THROUGH THE CENTRAL/NORTHERN GREAT PLAINS INTO THE GREAT LAKES/OHIO VALLEY REGION. DURING THE PERIOD FROM SUNDAY THROUGH WEDNESDAY...A POLAR FRONT WILL LIKELY BE QUASI-STATIONARY DAY-TO-DAY...WITH AREAS SOUTH OF THE FRONT SEEING HIGHS IN THE UPPER 90S TO LOWER TRIPLE DIGITS. A VERY WARM LOWER-MID TROPOSPHERIC SETTING WILL LIKELY PUT A LID ON ORGANIZED CONVECTION...WITH BEST CHANCE AT CONVECTION BEING ALONG OR NORTH OF THE FRONT...AND ONLY IF A DECENT SHORTWAVE TROUGH ALLOWS ENOUGH FORCING FOR ASCENT TO GENERATE CONVECTIVE STORMS. THIS KIND OF DETAIL IS VERY DIFFICULT TO ANTICIPATE AT THIS TIME. && .AVIATION... AVIATION FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CENTRAL PLAINS THIS EVENING WHICH WILL SPAWN FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY. THE QUESTION IS HOW FAR SOUTH ORGANIZED CONVECTION WILL DEVELOP. AM MORE UNCERTAIN ABOUT THUNDERSTORMS AFFECTING GCK AND DDC TERMINALS AND AS A RESULT WILL JUST GO WITH CB FOR A FEW HOURS THIS EVENING. THINK THAT SOUTHERN EDGE OF ORGANIZED SEVERE THUNDERSTORMS COULD AFFECT HYS AROUND THE 01 TO 03Z TIME FRAME AND HAVE GONE WITH -TSRA IN THE FORECAST FOR ROUGHLY THIS TIME RANGE. A WIND SHIFT TO THE NORTHWEST IS EXPECTED AREA-WIDE AFTER MIDNIGHT TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 90 62 86 / 20 0 10 0 GCK 61 89 60 85 / 20 0 10 0 EHA 61 92 60 89 / 30 0 10 0 LBL 62 92 62 90 / 20 0 10 0 HYS 62 88 60 83 / 40 0 10 0 P28 67 95 67 89 / 0 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN12/25/25
Hazardous weather outlook, May 29, 4:58 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT THU MAY 29 2008 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT THU MAY 29 2008 /358 AM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS WILL DEVELOP ALONG AND WEST OF A LINE FROM ELKHART TO SCOTT CITY AFTER 4 PM. IF STORMS DEVELOP...THEY WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE IN TREGO...LANE AND ELLIS COUNTIES DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORMS SPOTTERS MAY BE NEED AFTER 4 PM TO THE WEST OF A LINE FROM ELKHART TO GARDEN CITY TO LACROSSE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:32 AM CDT | Wind Advisory | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 18 more | 14 hr |
| May 29, 6:16 PM CDT | Tornado Warning | DDC | Trego | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.